Misuse/abuse of second-generation antipsychotics, particularly quetiapine and, less commonly, olanzapine is increasing due to increased prescribing and a dramatic rise in off-label use for insomnia and anxiety.
From 2005 to 2011, quetiapine-related Emergency Dept (ED) visits for misuse/abuse, suicide attempt, or adverse reactions increased 90%. The leading cause of quetiapine visits was misuse or abuse, defined as any nonmedical use, overmedication of a drug taken alone or in combination with other substances (including medication prescribed for another person). (1)
What are the potential reasons for abuse of second generation antipsychotics? (1–5). From a pharmacologic standpoint, serotonin, histamine, and α-adrenergic neurotransmitter systems play a role. At low doses, quetiapine primarily acts as a histamine (H1) antagonist and serotonin receptor antagonist (increasing synaptic serotonin). The sedating effects (H1 antagonism) and anxiolytic effects (α-blockade) are the likely drivers of misuse. The dopamine blocking effects (which would seem counterintuitive as drugs of abuse cause dopamine release) occur only in high doses (>300mg) (2).
Inpatient addiction center surveys reveal that the majority of patients using antipsychotics are male, polysubstance users, and obtained quetiapine from a physician (52%) or family/friends (48%). Reasons given for misuse included to “recover” from other substances (66.7%), “enhance” effects of other substances (25%), and to “experiment” (20.8%). (3) Other reasons include: “self-medicate insomnia and anxiety, get drunk without the hangover, reduce the crash from stimulants such as cocaine, zone out, take the edge off, isolate themselves from prison surroundings, substitute for other drugs (jailhouse heroin), and to calm nervousness and anxiety after crack cocaine use.” (1) Most (75%) reported the positive effect of “feeling mellow.” (4)
Quetiapine goes by various street names (quell, Susie Q, baby heroin, squirrel) (1) and has a street value of $3-8 per tablet (5). Misuse/abuse is not limited to PO use. Inhaling, intranasal use, and injecting tablets, sometimes in combination with drugs like cocaine (referred to as a “Q-ball”) have been described. Waters and Joshi hypothesized that the substitution of quetiapine for heroin “may mitigate the dysphoria associated with cocaine withdrawal and possibly provide a ‘hallucinogenic’ effect” (6).
The literature detailing with second generation antipsychotic abuse and misuse is increasing each year. Providers must be aware of the potential for diversion, misuse and abuse of these medications and should consider alternatives if prescribing for off-label use. This is especially important if prescribing to anyone with a history of substance abuse.
- Mattson ME, Albright VA, Yoon J, Council CL. Emergency department visits involving misuse and abuse of the antipsychotic quetiapine: results from the Drug Abuse Warning Network (DAWN). Substance abuse: research and treatment. 2015;9:39.
- Montebello ME, Brett J. Misuse and Associated Harms of Quetiapine and Other Atypical Antipsychotics. Current topics in behavioral neurosciences. 2015 Dec 23.
- Bogart GT. Abuse of second-generation antipsychotics: What prescribers need to know. Current Psychiatry. 2011 May 1;10(5):77.
- Malekshahi T, Tioleco N, Ahmed N, Campbell AN, Haller D. Misuse of atypical antipsychotics in conjunction with alcohol and other drugs of abuse. Journal of substance abuse treatment. 2015 Jan 31;48(1):8-12.
- Fischer BA, Boggs DL. The role of antihistaminic effects in the misuse of quetiapine: a case report and review of the literature. Neuroscience & Biobehavioral Reviews. 2010 Mar 31;34(4):555-8.
- Waters BM, Joshi KG. Intravenous quetiapine-cocaine use (" Q-ball"). The American Journal of Psychiatry. 2007 Jan;164(1):173.
This question prepared by: Rick Carlson, MD Clinical Fellow, Psychosomatic Medicine Department of Psychiatry VUMC
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222